Drug IntoxicationLeenard Michael A. Sajulga, RN
Substance abuse• Includes the use of specific substances that are intended to alter mood or behavior
Drug abuse• The use of drugs for other than legitimate medical purposes• There is a growing tendency among drug users to take a variety of drugs simultaneously (polydrug abuse), including alcohol, sedatives, hypnotics, and marijuana, which may have additive effects.
Drug abuse• The clinical manifestations may vary with the drug used but the underlying principles of management are essentially the same.
Overdose• Refers to the toxic effects that occur when a drug is taken in a larger-than-normal dose.
• Assess the presence and adequacy of respirations• Attain control of the airway, ventilation, and oxygenation• Intubate and provide assisted ventilation in severe respiratory- depressed patients or in patients lacking gag or cough reflexes
• If possible, intubation should be held off until a trial dose of naloxone (Narcan) is given• Begin external cardiac compression and ventilation in the absence of heartbeat
• Do a thorough physical examination to rule out insulin shock, meningitis, head injury, stroke, or trauma.• If the patient is unconscious, consider all possible causes of loss of consciousness.• Monitor LOC continuously.
• Monitor vital signs frequently—some drugs will cause depressed vital signs; others will elevate the vital signs.• Monitor the pupils: Extreme miosis (pinpoint pupils) may indicate opioid overdose.• Look for needle marks and external evidence of trauma.
• Perform a rapid neurologic survey: Level of responsiveness, pupil size and reactivity, reflexes, and focal neurologic findings.• Keep in mind that many drug abusers take multiple drugs simultaneously.• Be aware that there is a high incidence of HIV and infectious hepatitis among drug users.
• Examine the patients breath for characteristic odor of alcohol, acetone, and so forth.• Try to obtain a history of the drug experiences (from the person accompanying the patient or from the patient).
• Goals: – Support the respiratory and cardiovascular functions. – Give definitive treatment for drug overdose. – Prevent further absorption, enhance drug elimination, and reduce its toxicity.• Measure ABGs for hypoxia due to hypoventilation or for acid-base derangements.
• Continuously monitor ECG.• Draw blood samples for testing glucose, electrolytes, BUN, creatinine, and appropriate toxicologic screen.• Initiate I.V. fluids.• Administer oxygen.
• Pharmacologic interventions: – Give specific drug antagonist if drug is known. – Naloxone (Narcan) for CNS depression due to opioids. – Dextrose 50% I.V. to rule out hypoglycemic coma.• If the drug was taken by mouth, the primary method for preventing or minimizing absorption is to administer activated charcoal.
– Multiple doses may be administered– A routine NG tube may be inserted to facilitate emptying of stomach contents (without lavage) within 30 minutes of ingestion; or, charcoal may be instilled if the patient is unable to drink.
• In unconscious or semi-conscious patients who are or may be lacking gag or cough reflexes, use an NG tube only after intubation with cuffed endotracheal tube to prevent aspiration of charcoal stomach contents.• Take rectal temperature—extremes of thermoregulation (hyperthermia/hypothermia) must be recognized and treated.
• Treat seizures with diazepam (Valium).• Assist with hemodialysis/peritoneal dialysis for potentially lethal poisoning.• Catheterize the patient because the drug or metabolites are excreted in urine.
• Do not leave the patient alone because there is a potential for the patient to harm self or emergency department staff.• Anticipate complications—sudden death from cerebral hypoxia, dysrhythmias, seizures, respiratory arrest, MI.• Always suspect mixtures of medications and alcohol.